Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 493, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 29, 2021, 5:10 PM CDT for Cotton County, Tillman County, Oklahoma. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 29, 2021, 5:10 PM CDT (22:10 UTC)
- Expired
- Sep 29, 2021, 6:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cotton County, OK, Tillman County, OK
The radar
The Altus AFB radar (KFDR), 29 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 29, 5:35 PM CDT | HAIL 1.75 | Grandfield, OK | REPORTED QUARTER TO GOLFBALL SIZED HAIL. |
| Sep 29, 5:38 PM CDT | HAIL 1 | 3 N Grandfield, OK | REPORT FROM MPING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 10.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -407 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
726
WUUS54 KOUN 292210
SVROUN
OKC033-141-292300-
/O.NEW.KOUN.SV.W.0493.210929T2210Z-210929T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
510 PM CDT Wed Sep 29 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
West central Cotton County in southwestern Oklahoma...
Southeastern Tillman County in southwestern Oklahoma...
* Until 600 PM CDT.
* At 510 PM CDT, a severe thunderstorm was located 8 miles southwest
of Grandfield, moving north at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Grandfield and Loveland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3414 9877 3415 9879 3414 9880 3416 9881
3416 9884 3444 9882 3438 9852 3416 9861
3417 9865 3413 9869 3413 9876
TIME...MOT...LOC 2210Z 194DEG 22KT 3413 9877
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
113 follow-up statements
900
WWUS54 KOUN 292232
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
532 PM CDT Wed Sep 29 2021
OKC033-141-292300-
/O.CON.KOUN.SV.W.0493.000000T0000Z-210929T2300Z/
Cotton OK-Tillman OK-
532 PM CDT Wed Sep 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL COTTON AND SOUTHEASTERN TILLMAN COUNTIES...
At 532 PM CDT, a severe thunderstorm was located over Grandfield,
moving northeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Grandfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3419 9879 3442 9873 3438 9852 3417 9861
3417 9865 3416 9866 3415 9873
TIME...MOT...LOC 2232Z 203DEG 22KT 3424 9870
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
11246
WWUS54 KOUN 292247
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
547 PM CDT Wed Sep 29 2021
OKC033-141-292300-
/O.CON.KOUN.SV.W.0493.000000T0000Z-210929T2300Z/
Cotton OK-Tillman OK-
547 PM CDT Wed Sep 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR WEST CENTRAL COTTON AND EAST CENTRAL TILLMAN COUNTIES...
At 547 PM CDT, a severe thunderstorm was located 5 miles east of
Loveland, moving north at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of west
central Cotton and east central Tillman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3426 9869 3441 9867 3438 9852 3422 9859
3423 9864
TIME...MOT...LOC 2247Z 194DEG 22KT 3433 9867
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
11053
WWUS54 KOUN 292257
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
557 PM CDT Wed Sep 29 2021
OKC033-141-292306-
/O.EXP.KOUN.SV.W.0493.000000T0000Z-210929T2300Z/
Cotton OK-Tillman OK-
557 PM CDT Wed Sep 29 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COTTON AND EAST
CENTRAL TILLMAN COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire. However
small hail and gusty winds are still possible with this thunderstorm.
LAT...LON 3426 9869 3441 9867 3438 9852 3422 9859
3423 9864
TIME...MOT...LOC 2256Z 194DEG 22KT 3438 9865
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:04 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Sep 29, 3:04 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Norman OK 304 PM CDT Wed Sep 29 2021 ...New LONG TERM... .SHORT TERM... (This evening through Thursday) Issued at 209 PM CDT Wed Sep 29 2021 On the synoptic scale, troughing in the west is present and slowly moving eastward, influencing lee surface troughing and supporting southerly winds across our area. Moisture transport northward/northwestward is complicated some by residual effects of yesterday's convection on upstream environment across Texas. Some PBL moisture depletion through the convective overturning process may be recycled northwestward in model depictions with a tendency to mix out a thin layer of moisture. In reality, as this writing, surface observations and evidence in GPS-PWAT and various satellite moisture channels suggest this may be occurring to a lesser degree. Thus, the more moist end of the NWP/CAM spectrum, and non-HRRR (due to dry bias) models seem more realistic for this afternoon's scenario. Isolated convection should form near a sharpening dryline later this afternoon across western north Texas and far southwest Oklahoma. Visible satellite shows initial relatively high-based diurnal cumulus in the vicinity of Seymour, and this general area should be where at least isolated convection develops. RAP forecast hodographs are lengthy enough to potentially support organized multicells and perhaps transient supercells. Associated convective hazards would mostly be wind given the thermodynamic profile (some midlevel dry entrainment and well-mixed sub-cloud layer), although degree of instability could favor some marginally severe hail. This conditional threat should be across a fairly confined area of western north Texas, mainly after 4pm. Mean cloud-layer wind would support northeasterly storm motions around 20-25 mph, but any quasi-supercells may deviate to more westerly and slow to about half the forward speed. There is evidence of wake subsidence behind the departing wave seen in visible satellite elsewhere. This is especially true across our southeastern counties where a sharp delineation of more robust cumulus/strato-cumulus field abruptly diminishes as mesoscale subsidence, evident in water vapor channel imagery, overspreads it. Therefore, it's doubtful convection will form anywhere else across our area except perhaps northwest Oklahoma where some HREF CAM members do generate convection late today. There is a mid-level low with a fairly well-defined circulation moving east-northeastward through west Texas now. Although this could help precondition our environment for convection even more, it's unlikely to be a significant player until perhaps later tonight. Weak mid-level warm advection associated with this feature may support some isolated convection late evening onward even eastward into central Oklahoma. Tomorrow, the aforementioned western trough and associated large scale ascent will combine with an increasingly moist environment (PWAT values above the 90th percentile max moving average on SPC's sounding climatology) to increase our precipitation coverage substantially. Convection from the previous diurnal cycle over western Kansas may continue to propagate into northern portions of the area near/north of a surface front. Even further south, some warm advection-driven convection likely will increase. Overall coverage and amounts will probably vary given the convective nature, similar to yesterday, but many locations will receive at least some beneficial rainfall. BRB && .LONG TERM... (Thursday night through next Tuesday) Issued at 250 PM CDT Wed Sep 29 2021 Little change is expected into Friday morning, with periodic showers and thunderstorms continuing underneath the upper-level chaos. As the upper-level system becomes more organized during the day on Friday, rain and storms will become more widespread. Limited instability will keep storms mostly under control, so strong/severe storms will be the exception rather than the rule. The storm system finally moves off to the east on Sunday, and rain chances will come to an end for a while. Cooler and drier air will flow into Oklahoma and north Texas behind the departing upper low. Toward the end of next week, the upper low may retrograde all the way back to the southwestern Midwest, bringing rain chances back to Oklahoma. At this point, the chances are low, since that is more than a week away, and the trajectory of the low is quite uncertain that far out. CmS && .AVIATION... (18Z TAFS) Issued at 1239 PM CDT Wed Sep 29 2021 A return to VFR conditions has occurred at most sites as ceilings rise, or diminish. A couple more hours from the time of this writing of MVFR ceilings may occur at PNC. A return of MVFR stratus is expected, mainly at central Oklahoma sites tonight. Any convection that impacts the area with this diurnal cycle would most likely be at/near SPS or LAW. Later tonight, remnant convection from Kansas may propagate into the northern TAF sites, with some potential for sustaining convection and/or regeneration through the day across much of the area. && .UPPER AIR... Issued at 209 PM CDT Wed Sep 29 2021 An Upper Air flight is planned for 12z Thursday to sample details of the moisture and temperature profiles that could be helpful to the forecast. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 81 64 76 / 20 70 70 70 Hobart OK 66 86 62 78 / 20 50 80 80 Wichita Falls TX 68 87 64 77 / 30 60 80 70 Gage OK 61 79 58 71 / 40 70 70 80 Ponca City OK 66 81 63 78 / 20 80 70 70 Durant OK 67 84 66 79 / 20 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...12 LONG TERM....23 AVIATION...12
Hazardous weather outlook, Sep 29, 12:06 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1206 PM CDT Wed Sep 29 2021 OKZ004>048-050>052-TXZ083>090-301715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1206 PM CDT Wed Sep 29 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... There is a marginal risk for strong to severe thunderstorms late this afternoon and evening across parts of western north Texas. The potential hazards are damaging wind gusts up to 70 mph and quarter size hail. Localized heavy rainfall is possible as well. Any thunderstorms are expected to weaken as they move east late this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a chance for thunderstorms each day from Thursday through Saturday. Organized severe weather is not expected at this time. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 29, 3:36 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Norman OK
336 PM CDT Wed Sep 29 2021
TXZ089-292100-
Archer TX-
336 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Olney, moving northeast at 10 mph.
HAZARD...Wind gusts of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Archer City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9879 3345 9886 3366 9869 3347 9848
3339 9860
TIME...MOT...LOC 2036Z 220DEG 10KT 3345 9873
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
11Special weather statement, Sep 29, 3:56 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Norman OK
356 PM CDT Wed Sep 29 2021
TXZ089-292130-
Archer TX-
356 PM CDT Wed Sep 29 2021
...Strong thunderstorms will impact portions of central Archer County
through 430 PM CDT...
At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Archer City to 11 miles southeast of Lake
Kickapoo to near Olney. Movement was northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Archer City, Holliday, Scotland and Lakeside City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3340 9878 3383 9868 3383 9843 3339 9858
TIME...MOT...LOC 2056Z 219DEG 13KT 3361 9867 3351 9870 3340 9874
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 4:27 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
427 PM CDT Wed Sep 29 2021
TXZ086-292200-
Wichita TX-
427 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southwestern Wichita
County through 500 PM CDT...
At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Mankins, moving north at 15 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Electra and Haynesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3384 9880 3384 9895 3412 9892 3408 9867
TIME...MOT...LOC 2127Z 196DEG 13KT 3389 9887
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
11Special weather statement, Sep 29, 4:32 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Norman OK
432 PM CDT Wed Sep 29 2021
TXZ089-292200-
Archer TX-
432 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 500 PM CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3362 9858 3356 9842 3349 9842 3339 9853
3340 9876
TIME...MOT...LOC 2132Z 215DEG 12KT 3341 9867
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
11Special weather statement, Sep 29, 4:58 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Norman OK
458 PM CDT Wed Sep 29 2021
TXZ089-090-292230-
Clay TX-Archer TX-
458 PM CDT Wed Sep 29 2021
...A strong thunderstorm will impact portions of southeastern Archer
County through 530 PM CDT...
At 458 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Olney, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Windthorst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3363 9849 3347 9837 3347 9842 3340 9842
3339 9871
TIME...MOT...LOC 2158Z 234DEG 12KT 3342 9861
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:09 PM CDT | Special Weather Statement | OUN | Comanche | 36 min |
| Sep 28, 7:18 PM CDT | Special Weather Statement | OUN | Tillman | 27 min |
| Sep 28, 7:31 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 44 min |
| Sep 28, 7:44 PM CDT | Special Weather Statement | OUN | Caddo | 46 min |
| Sep 28, 8:13 PM CDT | Special Weather Statement | OUN | Comanche | 32 min |
| Sep 28, 8:20 PM CDT | Areal Flood Advisory | OUN | Comanche | 2 hr |
| Sep 28, 8:39 PM CDT | Flash Flood Warning | OUN | Comanche | 3 hr |
| Sep 28, 9:56 PM CDT | Areal Flood Advisory | OUN | Love | 2 hr |
| Sep 28, 10:30 PM CDT | Special Weather Statement | OUN | Marshall | 45 min |
| Sep 29, 5:50 PM CDT | Special Weather Statement | OUN | Woodward | 25 min |
| Sep 29, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 34 min |
| Sep 29, 6:42 PM CDT | Special Weather Statement | OUN | Woods | 33 min |
| Sep 29, 6:51 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 39 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.